Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 124, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2018, 12:52 PM MST for Yavapai County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2018, 12:52 PM MST (19:52 UTC)
- Expired
- Aug 24, 2018, 4:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 1:40 PM MST | FLASH FLOOD | Mayer, AZ | STREAM GAUGE ON BIG BUG CREEK RECORDED A 2.1 FT RISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WGUS55 KFGZ 241952
FFWFGZ
AZC025-242345-
/O.NEW.KFGZ.FF.W.0124.180824T1952Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1252 PM MST FRI AUG 24 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 445 PM MST
* At 1250 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. A rain gauge on Big Bug Creek
has reported about 0.40 inches of rain in the past 30 minutes.
Flash flooding along Big Bug Creek will begin shortly. This water
is expected to travel down Big Bug Creek into the Agua Fria near
Cordes Junction in the next few hours.
* Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction and Spring Valley.
This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Ash Creek...Antelope
Creek...Brushy Wash...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Yarber Wash.
This includes the following highways...
Interstate 17 between mile markers 262 and 268.
State Route 69 between mile markers 263 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
3444 11236 3452 11230
$$
MCT3 follow-up statements
588
WGUS75 KFGZ 242101
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
201 PM MST FRI AUG 24 2018
AZC025-242345-
/O.CON.KFGZ.FF.W.0124.000000T0000Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
201 PM MST FRI AUG 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...
At 144 PM MST, the stream gauge along Big Bug Creek in Mayer
reported a 2 foot rise in water. This water will continue to move
downstream toward Cordes Junction over the next 2 hours.
Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction and Spring Valley.
This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Ash Creek...Antelope
Creek...Brushy Wash...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Yarber Wash.
This includes the following highways...
Interstate 17 between mile markers 262 and 268.
State Route 69 between mile markers 263 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
3444 11236 3452 11230
$$
MCT243
WGUS75 KFGZ 242149
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
249 PM MST FRI AUG 24 2018
AZC025-242345-
/O.CON.KFGZ.FF.W.0124.000000T0000Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
249 PM MST FRI AUG 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
YAVAPAI COUNTY...
At 246 PM MST, Doppler radar indicated additional heavy rain falling
over Grapevine and Big Bug Creeks. This will lead to additional rises
on Big Bug Creek from Mayer to Cordes Junction. Avoid these areas
this afternoon.
Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction and Spring Valley.
This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Ash Creek...Antelope
Creek...Brushy Wash...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Yarber Wash.
This includes the following highways...
Interstate 17 between mile markers 262 and 268.
State Route 69 between mile markers 263 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
3444 11236 3452 11230
$$
MCT090
WGUS75 KFGZ 242342
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
442 PM MST FRI AUG 24 2018
AZC025-242348-
/O.EXP.KFGZ.FF.W.0124.000000T0000Z-180824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
442 PM MST FRI AUG 24 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...
At 440 PM MST, National Weather Service Flagstaff Doppler radar
indicated that heavy rainfall had ended in the Mayer area, including
the Goodwin Fire Scar.
Earlier high flows in Big Bug Creek have subsided and are moving
downstream. As this water moves downstream toward the Agua Fria, the
flood crest should attenuate further and Flash Flood conditions are
not expected. Therefore, the Flash Flood Warning will be allowed to
expire at 445 PM MST. Please continue to heed any remaining road
closures.
LAT...LON 3453 11222 3439 11208 3431 11212 3434 11222
3444 11236 3452 11230
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:01 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 24, 10:01 AM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1001 AM MST Fri Aug 24 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of afternoon and evening thunderstorms today. Drier air advecting into the region will lead to a downturn in shower and thunderstorm activity later in the weekend into early next week. && .DISCUSSION...Ample moisture remains in place over much of northern Arizona setting the stage for another active monsoon day. Surface dewpoints range from the mid 50s to around 60 degrees indicating significant low level moisture in the region. Additionally, mostly sunny skies are allowing for sufficient heating of the boundary layer this morning. Expect convection to develop by midday with the most widespread showers and thunderstorms along the Rim from Flagstaff southeast to the White Mountains. A complex over northern Mexico will likely provide additional moisture and lift later this evening to the southeast portion of the region. This could keep shower and thunderstorm activity going well into the evening hours in southern Navajo and Apache counties. We will continue to monitor this potential. A few minor changes were made to precipitation chances, but the overall forecast remains on track. && .PREV DISCUSSION /444 AM MST/...Flood water from storms yesterday is still flowing down the Agua Fria and Paria Rivers this morning. This water should recede by mid morning. The rain from yesterday also helped fog to form in a few areas. Most notable was along I-40 between Flagstaff and Williams. This fog should also burn off by mid morning. Moisture values (from satellite) have changed very little over this portion of northern Arizona since yesterday morning...still an inch or higher. Some drying has taken place over southern Nevada in the past 24 hours (1.4 inch yesterday vs 0.8 inch this morning). Cloud cover over northern Arizona is thinner than yesterday morning. This will allow an earlier start to storms. An active day is expected across northern Arizona today. Storm motion west and north of Flagstaff is expected to be southwest to northeast. Storms south and east of Flagstaff are expected to move more south to north. Many areas across Yavapai County have received heavy rain over the past few days. Additional heavy rain over these areas will generate more runoff rather quickly. Drier air will continue to slowly advect into the region over the weekend resulting in a continued decrease in convection. However, enough moisture will remain in the White Mountains for scattered to numerous storms each afternoon. A drier airmass will remain in place early next week so we are only expecting isolated monsoon activity each afternoon. Long range model guidance indicates these drier conditions could last well into next week. && .AVIATION...For the 18Z package...Scattered showers and thunderstorm are expected this afternoon with the most active areas along the Rim from KFLG southeast to the White Mountains. IFR possible in the stronger storm cells. Storm activity decreasing after 02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain over the district with good chances for showers and thunderstorms again today and Saturday. Expect scattered storms to develop each afternoon with the greatest coverage along the Mogollon Rim southeast to the White Mountains. Sunday through Tuesday...Drier air will move into the region leading to decreased shower and thunderstorm activity. Scattered showers and thunderstorms are still expected in the White Mountains region each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/MAS AVIATION...MCT FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:01 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 23, 6:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 78 min |
| Aug 23, 6:21 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Aug 23, 7:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 23, 7:52 PM MST | Flash Flood Warning | FGZ | Coconino | 8 hr |
| Aug 23, 9:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 3:17 AM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Aug 24, 4:12 AM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 24, 12:13 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 24, 12:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 23 min |
| Aug 24, 2:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.